Wyoming, 2015

Hail in Wyoming, May 1, 2015

May 1, 2015 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm produced large hail in southern Goshen County of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced large hail in southern Goshen County of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 2:56 PM MST, 29 minutes earlier.

Area forecast discussion, May 1, 2:56 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT FRI MAY 1 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 354 PM MDT FRI MAY 1 2015

SHOWERS AND THUNDERSTORMS ARE ON THE UPTICK ALONG THE INTERSTATE 80
CORRIDOR IN SOUTHEAST WY THIS AFTERNOON. AS EXPECTED...THE GREATEST
COVERAGE HAS BEEN IN ALBANY IN LARAMIE COUNTIES WITH ENHANCED LOWER
LEVEL CONVERGENCE ALONG THE LARAMIE RANGE. THE KCYS RADAR LOOP ALSO
SHOWS NUMEROUS BOUNDARIES IN THE VICINITY OF CYS...LIKELY PLAYING A
ROLE IN CONVECTIVE EVOLUTION. CLOUDS CLEARED LATE THIS AM...HELPING
PUSH SFC TEMPS INTO THE 55-65 DEGREE RANGE AMID DECENT LLVL MOISTURE
WITH DEWPOINTS IN THE MID 40S F. THIS BENEATH STEEP MID LEVEL LAPSE
RATES ON THE ORDER OF 8-9 DEG C/KM IS CONTRIBUTING TO SBCAPES ON THE
ORDER OF 1500 J/KG PER THE 21Z SPC MESOANALYSIS. GFS AND NAM BUFKIT
SOUNDINGS BOTH SHOW H5 FLOW AROUND 30 KTS...WHICH COMBINED WITH GOOD
VEERING IN THE SFC-500 MILLIBAR LAYER IS CONTRIBUTING TO EFFECTIVE
BULK SHEAR VALUES FAVORABLE FOR ROTATING UPDRAFTS (35-45 KTS). COULD
SEE A HAIL THREAT EVOLVE WITH SOME CELLS...BUT DO NOT EXPECT TO SEE
MORE THAN ONE OR TWO SEVERE STORMS. OPTED TO MAINTAIN SMALL HAIL AND
GUSTY WIND WORDING IN THE OFFICIAL FORECAST. LATEST HRRR HAS CHANGED
VERY LITTLE FROM THIS MORNING...AND APPEARS TO BE ACCURATELY SHOWING
CONVECTIVE ELEMENTS BETWEEN LARAMIE AND CHEYENNE. FOR THAT REASON...
WILL MAINTAIN LIKELY POPS FOR THOSE AREAS. CONVECTIVE COVERAGE WILL
DWINDLE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING/INSTABILITY.

QUASI-ZONAL FLOW ALOFT PERSISTS INTO SATURDAY. A SERIES OF MID LEVEL
DISTURBANCES WILL TRAVERSE THE FLOW OVER THE CENTRAL ROCKIES...ONCE
AGAIN PROMOTING AFTERNOON CONVECTION CHANCES. THE DAY 2 SPC OUTLOOK
HAS SHIFTED THE MARGINAL RISK EAST OF OUR CWA...WHICH MAKES SENSE AS
THE LATEST IN-HOUSE WRF PLACES THE BEST INSTABILITY AXIS EAST OF AN
ALLIANCE TO SIDNEY LINE BETWEEN 18-20Z SAT. POTENTIAL FOR WIDESPREAD
THUNDERSTORMS WILL DEPEND ON THE TIMING OF THE DRYLINE. GFS AND NAM
BOTH PUSH THIS FEATURE EAST OF THE CWA BY EARLY TO MID AFTERNOON...
BUT MODELS TEND TO MIX DRYLINES A BIT QUICKLY. LATER SHIFTS MAY NEED
TO ADJUST POPS ACCORDINGLY IF IT APPEARS THE LOW-LEVEL CONVERGENCE
ZONE WILL HANG ANY FURTHER WEST. A MUCH WARMER DAY APPEARS TO BE ON
TAP TOMORROW FOR THE PLAINS WITH WESTERLY DOWNSLOPE FLOW...AND 700
MILLIBAR TEMPS AROUND 8-10 DEG C.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 354 PM MDT FRI MAY 1 2015

THIS PERIOD WILL BE DOMINATED BY GENERALLY CONSISTENT SOUTHWEST
FLOW ACROSS THE INTERMOUNTAIN WEST AS YET ANOTHER LARGE SCALE
TROUGH IS CARVED INTO THE WRN CONUS. MOISTURE ADVECTION ALONG WITH
DIFFICULT TO TIME SHORTWAVES EMBEDDED WTIHIN THIS FLOW WILL SET
THE STAGE FOR A RELATIVELY UNSETTLED PERIOD. THIS BEGINS ON
SUNDAY/MONDAY AS WEAK SFC BOUNDARY SETTLES SOUTH ACROSS THE PLAINS
HANGING UP AROUND THE FRONT RANGE. MEANWHILE...RELATIVELY WEAK
SHORTWAVE ENERGY WILL LIFT ACROSS THIS BOUNDARY AND WHEN COMBINED
WITH WEAK INSTABILITY PROGS (SBCAPE 300- 500 J/KG) WILL PRODUCE
AFTERNOON/EVENING CONVECTION BOTH DAYS. A STRONGER EJECTING TROUGH
WILL MOVE THROUGH THE CWFA TUE/WED. BUT WITH MORE MOISTURE AND
THICKER CLOUD CANOPY...INSTABILITIES ARE PROGD TO BE LESS.
SOUTHWEST FLOW PERSISTS INTO THURSDAY WITH THE NEXT TROUGH
SWINGING OUT OF THE DEEPENING WEST COAST TROUGH FOR FRIDAY OR
FRIDAY NIGHT...DEPENDING ON THE MEDIUM RANGE GUIDANCE OF CHOICE.
ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE HARD
TO ARGUE WITH REALLY ANY DAY NEXT WEEK. SO HAVE KEPT PRECIP
CHANCES FAIRLY BROAD BRUSH BUT NOT WIDESPREAD NEXT WEEK. SUNDAY
WILL BE THE WARMEST DAY OF THE WEEK WITH HIGHS REACHING THE
60S/70S. HIGHS WILL FALL BACK INTO THE 60S GENERALLY MON-FRI.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1134 AM MDT FRI MAY 1 2015

AVIATION CONCERNS CENTER AROUND TIMING AND PLACEMENT OF CONVECTION
THIS AFTERNOON AND EARLY EVENING...WHILE CAN ALWAYS BE A TRICKY.
ALL SITES WITH THE EXCEPTION OF KCYS WILL BEGIN THE PERIOD IN
VFR. PESKY STRATOCU DECK WILL KEEP BKN020-030 AGL IN PLACE AT KCYS
AT LEAST FOR THE NEXT HOUR OR TWO. LATEST HRRR INITIATE
-SHRA/-TSRA DEVELOPMENT ALONG THE DIFFERENTIAL HEATING AXIS (NR
THE LARAMIE RANGE W OF KCYS) BETWEEN THIS STRATOCU DECK AND THE
CLEARING TO THE WEST 20-21Z. CONFIDENCE HAS INCREASED ENOUGH TO
ADD A TEMPO -TSRA GROUP INTO KCYS. CONFIDENCE IS LOWER WEST OF
THIS AREA OF DIFFERENTIAL HEATING...SO HAVE KEPT VCTS IN KCYS.
HAVE ADDED VCTS TO THE NEBRASKA PANHANDLE SITES AS WELL LATER THIS
AFTERNOON AS WHATEVER CONVECTION DOES MANAGE TO DEVELOP TRANSLATES
EAST. IF THIS ACTIVITY DOES IMPACT AN AIRIFIELD...EXPECT MVFR
CIGS/VSBYS ALONG WITH BRIEF +RA...THE POTENTIAL FROM SMALL GS
ALONG WITH GUSTY WINDS. AM NOT CONFIDENT ENOUGH IN TIMING OR
PLACEMENT TO INCLUDE IN THE TAF...BUT WILL BE MONITORING RADAR
TRENDS CLOSELY THIS AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 354 PM MDT FRI MAY 1 2015

FIRE WEATHER CONCERNS WILL BE ON THE LOW SIDE WITH DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS. WHILE ANY GIVEN STORM MAY PRODUCE GUSTY
AND ERRATIC WINDS...NO DRY LIGHTNING IS EXPECTED. AFTERNOON RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 15 PERCENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CLH
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...CLH
Hazardous weather outlook, May 1, 10:28 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MDT FRI MAY 1 2015

NEZ020-054-WYZ103-105>108-110-112>119-021730-
BANNER-KIMBALL-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1128 AM MDT FRI MAY 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEAST
WYOMING THIS AFTERNOON...ESPECIALLY ALONG THE INTERSTATE 80
CORRIDOR BETWEEN LARAMIE AND CHEYENNE. THE STRONGEST STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. AN ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST
FOR MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019-021-055-095-096-WYZ101-102-104-109-111-021730-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-
1128 AM MDT FRI MAY 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST
FOR MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Special weather statement, May 1, 1:47 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT FRI MAY 1 2015

WYZ107-108-117-118-012130-
SOUTH LARAMIE RANGE FOOTHILLS WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-
247 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE...
SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM
MDT...

AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF WHITAKER...OR 27 MILES NORTH OF CHEYENNE...MOVING EAST
AT 20 MPH. AT THIS TIME THE STORM WAS MOVING OVER INTERSTATE 25.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
LARAMIE...SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4151 10493 4158 10495 4172 10461 4141 10454
TIME...MOT...LOC 2046Z 266DEG 18KT 4154 10487

RUBIN
Special weather statement, May 1, 2:19 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT FRI MAY 1 2015

WYZ107-108-118-119-012200-
EAST PLATTE COUNTY WY-CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-
EAST LARAMIE COUNTY WY-
319 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM
MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF CHUGWATER...OR 33 MILES SOUTHEAST OF WHEATLAND...
MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAWK SPRINGS AROUND 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4157 10471 4165 10474 4189 10428 4153 10414
TIME...MOT...LOC 2119Z 253DEG 27KT 4162 10464

RUBIN
Special weather statement, May 1, 2:24 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT FRI MAY 1 2015

WYZ114>116-012215-
SOUTH LARAMIE RANGE WY-SNOWY RANGE WY-LARAMIE VALLEY WY-
324 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 415 PM MDT...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUTTON LAKE...OR 10 MILES SOUTHWEST OF LARAMIE...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THE BUTTES AROUND 340 PM MDT.
  TIE SIDING AND TIE CITY CAMPGROUND AROUND 345 PM MDT.
  VEDAUWOO...PUMPKIN VINE AND YELLOW PINE CAMPGROUND AROUND 350 PM
MDT.
  VEDAUWOO CAMPGROUND AROUND 355 PM MDT.
  BUFORD AND NORTH CROW CAMPGROUND AROUND 400 PM MDT.
  GRANITE SPRINGS CAMPGROUND AND GRANITE SPRINGS RESERVOIR AROUND 405
PM MDT.

LAT...LON 4101 10596 4129 10590 4133 10524 4100 10520
TIME...MOT...LOC 2124Z 280DEG 30KT 4118 10570

RUBIN
Special weather statement, May 1, 2:45 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT FRI MAY 1 2015

WYZ115-116-012230-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
345 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND SOUTHEASTERN
ALBANY COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUTTON LAKE...OR 14 MILES SOUTH OF LARAMIE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THE BUTTES AROUND 355 PM MDT.
  TIE SIDING AROUND 405 PM MDT.
  PUMPKIN VINE AROUND 410 PM MDT.
  VEDAUWOO AND VEDAUWOO CAMPGROUND AROUND 415 PM MDT.
  BUFORD AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4108 10573 4120 10567 4129 10528 4101 10529
      4099 10538 4100 10543
TIME...MOT...LOC 2145Z 285DEG 21KT 4110 10564

RUBIN
Special weather statement, May 1, 3:09 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT FRI MAY 1 2015

WYZ108-118-119-012300-
CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY-
409 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE AND
SOUTHWESTERN GOSHEN COUNTIES UNTIL 500 PM MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF WHITAKER...OR 25 MILES NORTH OF CHEYENNE...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
LARAMIE AND SOUTHWESTERN GOSHEN COUNTIES.

LAT...LON 4147 10481 4154 10484 4173 10444 4145 10435
TIME...MOT...LOC 2208Z 252DEG 24KT 4152 10477

RUBIN
Local storm report, May 1, 3:22 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT FRI MAY 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             6 N LA GRANGE           41.73N 104.16W
05/01/2015  M0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

HAHN

The radar

The Cheyenne radar (KCYS), 87 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
May 1, 3:25 PM MST to 3:27 PM MST
Where
Goshen County, 5.5 mi NE of Wycross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -104.120

Quarter size hail was observed about 22 miles south-southeast of Torrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572145.